Nebraska, 2023

Hail and Damaging Wind in Nebraska, May 6, 2023

May 6, 2023 · NWS LBF · 8 events in 4 counties and zones

Two areas of isolated thunderstorms developed over the northern panhandle and northeastern Colorado during the early afternoon hours of May 6th. As this activity transitioned east, it became severe over north central and southwestern Nebraska during the late afternoon and evening hours of May 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Two areas of isolated thunderstorms developed over the northern panhandle and northeastern Colorado during the early afternoon hours of May 6th. As this activity transitioned east, it became severe over north central and southwestern Nebraska during the late afternoon and evening hours of May 6th. Hail up to 3 inches in diameter and thunderstorm wind gusts to 60 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 6, 2:52 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, May 6, 2:52 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
352 PM CDT Sat May 6 2023

.SYNOPSIS...
Issued at 351 PM CDT Sat May 6 2023

Key Messages:

-The synoptic pattern for the next 7 days favors above normal
temperatures both day and night.  Those who started gardens early
should not need to worry about a killing frost or freeze.

-The active pattern remains favorable for periodic thunderstorm
development.  Mid-week looks increasingly favorable for severe
storms.

-Deep moisture returns mid-week which may lead to excessive rainfall
in places.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 351 PM CDT Sat May 6 2023

A middle- and upper-level trough axis extending from the western
Great Basin northward into the PAC NW will largely remain in check
tonight and tomorrow.  This presents a fetch of southwest flow
across the High Plains that is largely broad and somewhat
dynamically enhanced.  Within the sub-synoptic scale, there is
evidence of a vort max that is currently analyzed over north central
Wyoming. The latest 12z guidance indicates this feature moving
northeast into the Black Hills and Northwest SDAK this afternoon.
Despite light low-level flow early today, TD/s have largely held in
the lower to mid 50s across the entirety of the CWA, though these
values are indicated to decrease markedly as a westerly push ushers
in drier continental air from the Rockies this afternoon.  PWATS
range from a half inch across our west to areas exceeding three-
quarters of an inch across much of the Sandhills and north central
Nebraska.  The forcing associated with the aforementioned vort max
is already promoting showers and thunderstorm development across SW
Neb, Pine Ridge, and elevated terrain of Sheridan County.  CAMs only
loosely have a handle on the situation in that they did develop
storms, but are late to the convective party as the storms have
already developed. This presents lower confidence going forward on
how the situation will evolve.  That all being said, latest
mesoanalysis suggests a fair amount of instability already in place
with sufficiently steep low - and mid-level lapse rates for
marginally severe hail as the storms move off to the east and the
atmosphere further destabilizes. The best chance of seeing a strong
or marginally severe storm would be generally north of Highway 2 and
North Central Nebraska where shear increases later this afternoon
and evening.  Further South across SW Neb, the main concern would be
TS outflow as there is greater DCAPE. It should be noted that the
CSU-ML severe probabilities have low end probs of severe hail
generally east of Highway 83 and north of Highway 2 this afternoon
and evening, generally where SPC's marginal risk resides.

We included a slight chance mention of thunderstorms this evening
and overnight over a good portion of Southwest Nebraska northeast
through our North Central zones.  The inclusion was mainly based off
of the recent CAMs and Nam-Nest, though the reason they both
generate precipitation for differing reasons.  The Nam-Nest is the
most bullish focusing the precipitation along an area of mid-level
FGEN.

The CSU-ML once again highlights the potential of severe storms on
Sunday, though the greatest chances are east of the forecast area
where an elevated risk is now in place.  Ample instability will
reside along our eastern periphery with deep moisture. Unfortunately
the latest guidance is all over the place on the potential
convection for the LBF CWA, thus slight chance to low end chance
wording was maintained through much of the afternoon and overnight.

Otherwise we will need to monitor portions of southwest Nebraska for
fog development overnight as moisture will be in place and the BL
cools.  Spread in the NBM members with temperatures tonight and
Sunday is manageable, thus we varied very little from the previous
forecast. Expect lows tonight mainly in the 40s with highs back in
the mid to upper 70s on Sunday.

.LONG TERM...(Monday through Saturday)
Issued at 351 PM CDT Sat May 6 2023

Next week looks to continue to be unsettled as the region remains
under the influence of southwesterly flow aloft.  The airmass varies
little, so confidence is strong in temperatures remaining largely in
the 70s for highs with lows mainly in the 40s.  There is some
variance in daytimes highs mid-week with the NBM members showing as
much as a ten degree spread /80-90 degrees/ for highs on Wednesday,
though lows throughout the week are generally within a 5 degree
spread or less.

Convection chances continue through the week with the possibility of
severe weather nearly each afternoon/evening.  Focusing in on mid-
week, the western CONUS trough deepens and begins to slowly advance
eastward atop the Great Basin.  Deep moisture returns across the
Plains with ESAT table /ECMWF and NAEFS/ showing ensemble
probabilities of specific humidity and PWATS in excess of 90% over
much of the area.  Even greater, both highlight standard anomalies
PWATS nearing 3 across NW Neb at 00z Thursday. Heavy rainfall may be
a concern.  Additional, severe probs continue to increase mid-week.
Tuesday and Thursday the ML CSU severe probabilities of 0.05 are
noted over portions of the CWA with higher probabilities /0.15/ on
Wednesday.  The overall synoptic pattern is in strong agreement, but
as expected, the sub-synoptic pattern and eventual convective
development is still somewhat muddled next week.  Confidence is high
in the continued unsettled pattern, but continue to monitor as the
daily impacts become apparent.  Late week the trough looks to stall
and take on a negative tilt over central/northern Rockies, which
would lead to the continued unsettled pattern for the forecast
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1247 PM CDT Sat May 6 2023

VFR conditions will prevail across all of western and north
central Nebraska through tonight. Isolated thunderstorms will be
possible this afternoon across northern Nebraska. Winds will
generally be from the west at 5 to 15 kts through this afternoon
then light and variable tonight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Jacobs
SHORT TERM...Jacobs
LONG TERM...Jacobs
AVIATION...Taylor
Hazardous weather outlook, May 6, 2:22 PM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
322 PM CDT Sat May 6 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-072030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
322 PM CDT Sat May 6 2023 /222 PM MDT Sat May 6 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated thunderstorms are possible tonight. A couple of stronger
storms containing gusty winds and small hail are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The threat for thunderstorms expands across much of western Nebraska
on Sunday afternoon into the early overnight hours. A couple of
storms could become severe. The primary threats will be large hail
and damaging winds.

Thunderstorm chances persist into next week across much of western
and north central Nebraska. The threat for severe weather is
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Taylor

In the hours before

Special weather statement, May 6, 2:41 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
341 PM CDT Sat May 6 2023

NEZ005-094-062200-
Eastern Cherry NE-Western Cherry NE-
341 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of central Cherry
County through 500 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Merritt Reservoir, or 36 miles southwest of Valentine,
moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Merritt Reservoir, Schoolhouse Lake, Steer Creek Campground and
Anderson Bridge State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 177 and 178.
 Highway 97 between mile markers 93 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4236 10121 4271 10130 4294 10090 4251 10061
TIME...MOT...LOC 2041Z 248DEG 16KT 4259 10114

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Taylor
Special weather statement, May 6, 3:42 PM CST, 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
442 PM CDT Sat May 6 2023

NEZ005-006-008-009-062230-
Brown NE-Eastern Cherry NE-Rock NE-Keya Paha NE-
442 PM CDT Sat May 6 2023

...Strong thunderstorms will impact portions of northeastern Cherry,
west central Rock, northern Brown and western Keya Paha Counties
through 530 PM CDT...

At 442 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Littleburg to 13 miles southeast of
Valentine to near Valentine National Wildlife Refuge. Movement was
east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ainsworth, Springview, Long Pine, Johnstown, Norden, Wood Lake,
Bobcat State Wildlife Management Area, Meadville, North River Trail,
Sparks, Keller Park State Recreation Area, Thomas Creek State
Wildlife Management Area, Smith Falls State Park, Pine Glen State
Wildlife Refuge and Antelope Peak.

This includes the following highways...
 Highway 183 between mile markers 194 and 225.
 Highway 20 between mile markers 209 and 253.
 Highway 83 between mile markers 181 and 189.
 Highway 12 between mile markers 8 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4246 9965 4242 10064 4273 10041 4300 10047
      4300 9963
TIME...MOT...LOC 2142Z 256DEG 32KT 4301 10040 4274 10034 4250 10052

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Sporer
Special weather statement, May 6, 3:44 PM CST, 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
444 PM CDT Sat May 6 2023

NEZ035-036-057-059-062230-
Arthur NE-McPherson NE-Lincoln NE-Keith NE-
444 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of southeastern Arthur,
northeastern Keith, northwestern Lincoln and southwestern McPherson
Counties through 530 PM CDT/430 PM MDT/...

At 443 PM CDT/343 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Kingsley Dam, or 8 miles north of Ogallala, moving
east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ogallala, Keystone, Kingsley Dam, Big Bald Hill, Bucktail Lake,
Nevens and Broganville.

This includes the following highways...
 Highway 61 between mile markers 90 and 106.
 Highway 92 between mile markers 134 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4113 10172 4130 10180 4155 10135 4122 10114
TIME...MOT...LOC 2143Z 250DEG 21KT 4125 10167

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Sporer
Special weather statement, May 6, 3:55 PM CST, 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
455 PM CDT Sat May 6 2023

NEZ070-071-062245-
Frontier NE-Hayes NE-
455 PM CDT Sat May 6 2023

...Brief Landspout Tornado Sighted...

At 450 PM CDT, the public reported a landspout tornado with a
thunderstorm just east of Hayes Center. This storm may produce
additional brief land spouts but any landspouts which develop are
expected to pose a limited threat.

Locations impacted include...
Curtis, Moorefield, Stockville, Maywood, Quick and Dancing Leaf Earth
Lodge.

This includes Highway 83 between mile markers 31 and 48.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 4055 10099 4070 10054 4070 10034 4045 10021
      4038 10092

Sporer
Local storm report, May 6, 3:56 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
456 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TORNADO          1 SSW HAYES CENTER      40.50N 101.02W
05/06/2023                   HAYES              NE   PUBLIC

            PUBLIC REPORTS BRIEF LAND SPOUT NEAR HAYES
            CENTER.

&&

AV
Special weather statement, May 6, 4:29 PM CST, 1 minute before
Special Weather Statement
National Weather Service North Platte NE
529 PM CDT Sat May 6 2023

NEZ024-025-035-036-062315-
Hooker NE-Arthur NE-McPherson NE-Thomas NE-
529 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of east central Arthur,
southeastern Hooker, central McPherson and southwestern Thomas
Counties through 615 PM CDT/515 PM MDT/...

At 528 PM CDT/428 PM MDT/, Doppler radar was tracking a strong
thunderstorm capable of producing a landspout 15 miles southeast of
Swan Lake, or 19 miles east of Arthur, moving northeast at 35 mph.

HAZARD...Landspouts, winds in excess of 40 mph, and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Tryon, Flatts, Big Lamunyon Flats, Diamond Bar Lake, Bucktail,
Schnick Lake and Shimmons Lake.

This includes the following highways...
 Highway 92 between mile markers 178 and 204.
 Highway 97 between mile markers 32 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4141 10135 4157 10147 4188 10095 4163 10072
TIME...MOT...LOC 2228Z 240DEG 30KT 4153 10132

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Sporer

The radar

The North Platte radar (KLNX), 87 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Brown

When
May 6, 4:30 PM CST
Where
Brown County, 1.23 mi SW of Ainsworth
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.540, -99.870

Quarter size hail was reported on the southwest side of Ainsworth.

Hail, Brown

When
May 6, 4:49 PM CST
Where
Brown County, 3.35 mi WNW of Long Pine
Measured
1.75 in hail
Reported by
Public
Coordinates
42.550, -99.760

Golf ball to ping pong ball sized hail was reported at this location.

Hail, Rock

When
May 6, 5:00 PM CST
Where
Rock County, 1.02 mi W of Bassett
Measured
1 in hail
Reported by
Public
Coordinates
42.580, -99.540

Hail, Rock

When
May 6, 5:25 PM CST
Where
Rock County, 6.24 mi S of Newport
Measured
3 in hail
Reported by
Public
Coordinates
42.510, -99.340

Public reports three inch diameter hail along with quarter and golf ball sized hail at this location. Two inches of hail accumulation was reported as well.

Hail, Cherry

When
May 6, 5:55 PM CST
Where
Cherry County, 9.48 mi SSE of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.160, -100.530

Quarter sized hail reported near mile marker 161 on highway 83.

Thunderstorm Wind, Rock

When
May 6, 6:14 PM CST
Where
Rock County, 6.24 mi S of Newport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.510, -99.340

Estimated wind gust of 60 MPH at this location.

Hail, Brown

When
May 6, 6:50 PM CST
Where
Brown County, 2.06 mi SE of (Anw)ainsworth Muni
Measured
1 in hail
Reported by
Public
Coordinates
42.560, -99.950

Nickle to quarter sized hail reported at this location.

Hail, Keya Paha

When
May 6, 7:25 PM CST
Where
Keya Paha County, 9.83 mi SE of Springview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.730, -99.580

Penny sized hail reported at this location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096544, 1096545, 1096546, 1096547, 1096548, 1096549, 1096550, 1096551.